Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Rate of convergence of finite difference approximations for degenerate ordinary differential equations

Author: Jianfeng Zhang
Journal: Math. Comp. 75 (2006), 1755-1778
MSC (2000): Primary 65L70; Secondary 60H10, 65L12
Published electronically: July 6, 2006
MathSciNet review: 2240634
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study finite difference approximations for the following linear stationary convection-diffusion equations:

$\displaystyle {1\over 2}\sigma^2(x)u''(x) + b(x)u'(x) - u(x) =-f(x),\quad x\in\mathbb{R}, $

where $ \sigma$ is allowed to be degenerate. We first propose a new weighted finite difference scheme, motivated by approximating the diffusion process associated with the equation in the strong sense. We show that, under certain conditions, this scheme converges with the first order rate and that such a rate is sharp. To the best of our knowledge, this is the first sharp result in the literature. Moreover, by using the connection between our scheme and the standard upwind finite difference scheme, we get the rate of convergence of the latter, which is also new.

References [Enhancements On Off] (What's this?)

  • 1. Barles, G. and Jakobsen, E. (2002), On the convergence rate of approximation schemes for Hamilton-Jacobi-Bellman equations, M2AN Math. Model. Numer. Anal., 36, 33-54. MR 1916291 (2003h:65142)
  • 2. Barles, G. and Jakobsen, E. (2005), Error bounds for monotone approximation schemes for Hamilton-Jacobi-Bellman equations, SIAM J. Numer. Anal., 43, 540-558. MR 2177879
  • 3. Barles, G. and Souganidis, P. (1991), Convergence of approximation schemes for fully nonlinear second order equations, Asymp. Anal., 4, 271-283. MR 1115933 (92d:35137)
  • 4. Bonnans, J. and Zidani, H. (2003), Consistency of generalized finite difference schemes for the stochastic HJB equation, SIAM J. Numer. Anal., 41, 1008-1021 (electronic). MR 2005192 (2004i:49061)
  • 5. Brezzi, F., Hughes, T., Marini, L., Russo, A., and Suli, E. (1999), A priori error analysis of residual-free bubbles for advection-diffusion problems, SIAM J. Numer. Anal., 36, 1933-1948 (electronic).MR 1712145 (2000i:65171)
  • 6. Brezzi, F., Hauke, G., Marini, L., and Sangalli, G. (2003), Link-cutting bubbles for the stabilization of convection-diffusion-reaction problems, Dedicated to Jim Douglas, Jr. on the occasion of his 75th birthday. Math. Models Methods Appl. Sci., 13, 445-461. MR 1977635 (2004f:65163)
  • 7. Brezzi, F., Marini, D., and Suli, E. (2000), Residual-free bubbles for advection-diffusion problems: the general error analysis, Numer. Math., 85, 31-47. MR 1751366 (2001e:65166)
  • 8. Brooks, A. and Hughes, T. (1982), Streamline upwind/Petrov-Galerkin formulations for convection dominated flows with particular emphasis on the incompressible Navier-Stokes equations, Comput. Methods Appl. Mech. Engrg., 32, 199-259. MR 0679322 (83k:76005)
  • 9. Burger, R. and Karlsen, K. (2001), On some upwind difference schemes for the phenomenological sedimentation-consolidation model, J. Engrg. Math., 41, 145-166. MR 1866604 (2002h:76090)
  • 10. Camilli, F. and Falcone, M. (1995), An approximation scheme for the optimal control of diffusion processes, RAIRO Modél. Math. Anal. Numér., 29, 97-122. MR 1326802 (96a:49033)
  • 11. Dong, H. and Krylov, N. (2005), On the rate of convergence of finite-difference approximations for degenerate linear parabolic equations with $ C^1$ and $ C^2$ coefficients, Electron. J. Differential Equations, No. 102. MR 2162263
  • 12. Evje, S. and Karlsen, K. (2000), Monotone difference approximations of BV solutions to degenerate convection-diffusion equations, SIAM J. Numer. Anal., 37, 1838-1860 (electronic). MR 1766850 (2001g:65110)
  • 13. Jakobsen, E. (2003), On the rate of convergence of approximation schemes for Bellman equations associated with optimal stopping time problems, Math. Models Methods Appl. Sci. (M3AS), 13, 613-644.MR 1978929 (2004g:49054)
  • 14. Karatzas, I. and Shreve, S.E. (1987), Brownian Motion and Stochastic Calculus, Springer.MR 0917065 (89c:60096)
  • 15. Karlsen, K., Risebro, N., and Towers, J. (2002), Upwind difference approximations for degenerate parabolic convection-diffusion equations with a discontinuous coefficient, IMA J. Numer. Anal., 22, 623-664.MR 1937244 (2003i:65071)
  • 16. Krylov, N. (1998), On the rate of convergence of finite-difference approximations for Bellman's equations, St. Petersburg Math. J., 9, 639-650.MR 1466804 (98h:49033)
  • 17. Krylov, N. (2000), On the rate of convergence of finite-difference approximations for Bellman's equations with variable coefficients, Proba. Theory and Relat. Fields, 117, 1-16. MR 1759507 (2001j:65134)
  • 18. Krylov, N. (2005), On the rate of convergence of finite-difference approximations for Bellman equations with Lipschitz coefficients, Appl. Math. Optim., 52, 3, 365-399. MR 2174020
  • 19. Kushner, H. and Dupuis, P. (1992), Numerical methods for stochastic control problems in continuous time, Springer-Verlag, New York. MR 1217486 (94e:93005)
  • 20. Menaldi, J. (1989), Some estimates for finite difference approximations, SIAM J. Control Optim., 27, 579-607. MR 0993288 (90m:65137)
  • 21. Revuz, D. and Yor, M. (1991), Brownian Motion and Continuous Martingales, Springer.MR 1083357 (92d:60053)
  • 22. Talay, D. and Tubaro, L. (1991), Expansion of the global error for numerical schemes solving stochastic differential equations, Stochastic Anal. Appl., 8, 483-509. MR 1091544 (92e:60124)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65L70, 60H10, 65L12

Retrieve articles in all journals with MSC (2000): 65L70, 60H10, 65L12

Additional Information

Jianfeng Zhang
Affiliation: Department of Mathematics, University of Southern California, 3620 Vermont Ave., KAP 108, Los Angeles, California 90089

Keywords: Degenerate convection-diffusion equations, finite difference approximations, probabilistic solutions, sharp rate of convergence
Received by editor(s): August 8, 2004
Received by editor(s) in revised form: June 27, 2005
Published electronically: July 6, 2006
Additional Notes: The author was supported in part by NSF grant DMS-0403575
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society